Control of hypereosinophilic syndrome-associated recalcitrant coronary artery spasm by combined treatment with prednisone, imatinib mesylate and hydroxyurea

Joseph H. Butterfield, Scott W. Sharkey

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Uncontrolled hypereosinophilic syndrome is frequently associated with cardiovascular consequences that cause significant morbidity and mortality. The present article reports on a patient with hypereosinophilic syndrome in whom recurrent, recalcitrant coronary artery spasm and associated cardiac arrest were the predominant cardiac manifestations. No valvular abnormalities, evidence of mural thrombi or other cardiac findings commonly associated with hypereosinophilic syndrome were detected, and cardiac function remained normal. The serum tryptase level was normal, cysteine-rich hydrophobic domain 2 (CHIC2) deletion analysis of bone marrow cells was negative and no evidence of mastocytosis or other hematological disorder was found in the bone marrow. To allow for the reduction of prednisone, interferon-alpha-2b was added to the patient's program, but caused aggravation of chest pain and was discontinued. However, a combination of reduced prednisone dosage, imatinib mesylate and hydroxyurea successfully controlled the eosinophilia, and thereafter, episodes of coronary artery spasm did not recur. The clinical features of the present case suggest that, in some patients, hypereosinophilia may manifest as resistant coronary artery spasm and that aggressive control of eosinophilia is necessary.

Original languageEnglish (US)
Pages (from-to)25-28
Number of pages4
JournalExperimental and Clinical Cardiology
Volume11
Issue number1
StatePublished - 2006

Fingerprint

Hypereosinophilic Syndrome
Hydroxyurea
Spasm
Prednisone
Coronary Vessels
interferon alfa-2b
Eosinophilia
Mastocytosis
Tryptases
Heart Arrest
Chest Pain
Bone Marrow Cells
Cysteine
Thrombosis
Therapeutics
Bone Marrow
Morbidity
Mortality
Serum
Imatinib Mesylate

Keywords

  • Coronary artery spasm
  • Hydroxyurea
  • Idiopathic hypereosinophilic syndrome
  • Imatinib mesylate

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Control of hypereosinophilic syndrome-associated recalcitrant coronary artery spasm by combined treatment with prednisone, imatinib mesylate and hydroxyurea. / Butterfield, Joseph H.; Sharkey, Scott W.

In: Experimental and Clinical Cardiology, Vol. 11, No. 1, 2006, p. 25-28.

Research output: Contribution to journalArticle

@article{3c81ea87962541548a63211fa5bbeb58,
title = "Control of hypereosinophilic syndrome-associated recalcitrant coronary artery spasm by combined treatment with prednisone, imatinib mesylate and hydroxyurea",
abstract = "Uncontrolled hypereosinophilic syndrome is frequently associated with cardiovascular consequences that cause significant morbidity and mortality. The present article reports on a patient with hypereosinophilic syndrome in whom recurrent, recalcitrant coronary artery spasm and associated cardiac arrest were the predominant cardiac manifestations. No valvular abnormalities, evidence of mural thrombi or other cardiac findings commonly associated with hypereosinophilic syndrome were detected, and cardiac function remained normal. The serum tryptase level was normal, cysteine-rich hydrophobic domain 2 (CHIC2) deletion analysis of bone marrow cells was negative and no evidence of mastocytosis or other hematological disorder was found in the bone marrow. To allow for the reduction of prednisone, interferon-alpha-2b was added to the patient's program, but caused aggravation of chest pain and was discontinued. However, a combination of reduced prednisone dosage, imatinib mesylate and hydroxyurea successfully controlled the eosinophilia, and thereafter, episodes of coronary artery spasm did not recur. The clinical features of the present case suggest that, in some patients, hypereosinophilia may manifest as resistant coronary artery spasm and that aggressive control of eosinophilia is necessary.",
keywords = "Coronary artery spasm, Hydroxyurea, Idiopathic hypereosinophilic syndrome, Imatinib mesylate",
author = "Butterfield, {Joseph H.} and Sharkey, {Scott W.}",
year = "2006",
language = "English (US)",
volume = "11",
pages = "25--28",
journal = "Experimental and Clinical Cardiology",
issn = "1205-6626",
publisher = "Pulsus Group Inc.",
number = "1",

}

TY - JOUR

T1 - Control of hypereosinophilic syndrome-associated recalcitrant coronary artery spasm by combined treatment with prednisone, imatinib mesylate and hydroxyurea

AU - Butterfield, Joseph H.

AU - Sharkey, Scott W.

PY - 2006

Y1 - 2006

N2 - Uncontrolled hypereosinophilic syndrome is frequently associated with cardiovascular consequences that cause significant morbidity and mortality. The present article reports on a patient with hypereosinophilic syndrome in whom recurrent, recalcitrant coronary artery spasm and associated cardiac arrest were the predominant cardiac manifestations. No valvular abnormalities, evidence of mural thrombi or other cardiac findings commonly associated with hypereosinophilic syndrome were detected, and cardiac function remained normal. The serum tryptase level was normal, cysteine-rich hydrophobic domain 2 (CHIC2) deletion analysis of bone marrow cells was negative and no evidence of mastocytosis or other hematological disorder was found in the bone marrow. To allow for the reduction of prednisone, interferon-alpha-2b was added to the patient's program, but caused aggravation of chest pain and was discontinued. However, a combination of reduced prednisone dosage, imatinib mesylate and hydroxyurea successfully controlled the eosinophilia, and thereafter, episodes of coronary artery spasm did not recur. The clinical features of the present case suggest that, in some patients, hypereosinophilia may manifest as resistant coronary artery spasm and that aggressive control of eosinophilia is necessary.

AB - Uncontrolled hypereosinophilic syndrome is frequently associated with cardiovascular consequences that cause significant morbidity and mortality. The present article reports on a patient with hypereosinophilic syndrome in whom recurrent, recalcitrant coronary artery spasm and associated cardiac arrest were the predominant cardiac manifestations. No valvular abnormalities, evidence of mural thrombi or other cardiac findings commonly associated with hypereosinophilic syndrome were detected, and cardiac function remained normal. The serum tryptase level was normal, cysteine-rich hydrophobic domain 2 (CHIC2) deletion analysis of bone marrow cells was negative and no evidence of mastocytosis or other hematological disorder was found in the bone marrow. To allow for the reduction of prednisone, interferon-alpha-2b was added to the patient's program, but caused aggravation of chest pain and was discontinued. However, a combination of reduced prednisone dosage, imatinib mesylate and hydroxyurea successfully controlled the eosinophilia, and thereafter, episodes of coronary artery spasm did not recur. The clinical features of the present case suggest that, in some patients, hypereosinophilia may manifest as resistant coronary artery spasm and that aggressive control of eosinophilia is necessary.

KW - Coronary artery spasm

KW - Hydroxyurea

KW - Idiopathic hypereosinophilic syndrome

KW - Imatinib mesylate

UR - http://www.scopus.com/inward/record.url?scp=33744479743&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33744479743&partnerID=8YFLogxK

M3 - Article

C2 - 18651015

AN - SCOPUS:33744479743

VL - 11

SP - 25

EP - 28

JO - Experimental and Clinical Cardiology

JF - Experimental and Clinical Cardiology

SN - 1205-6626

IS - 1

ER -